There have been reports of false-positive tuberculin skin tests (TSTs) since the 1960s, but these reports proliferated in the early 1980s. False-positive TSTs have been reported in drug users, medical students, healthcare workers, children in a day-care center, and Alaskan natives, but have not been reported with increased incidence in people in central Africa. One characteristic that the former groups share is the recommendation for hepatitis B vaccination. I report positive TSTs in association with hepatitis B vaccination in 16 individuals; repeat TSTs with another tuberculin product within a few days to 6 months later were negative in all 16. Most but not all of the initital tests were placed with a 5 TU product previously associated widi false-positive results. All were placed during or shortly after the completion of hepatitis B vaccination. The initial TSTs were placed and interpreted by a variety of people. In retrospect, it was not possible to determine if induration consistent with a positive test was present or if the test was misinterpreted. Eight of the 16 were medical students or health care workers; 7 of these had no known TB exposure and did not work in settings with a high risk of exposure. Seven people had no risk factors for TB exposure. One person was exposed to a family member widi smear-negative TB. None of the 16 had symptoms of active TB. Vaccination may induce transient sensitivity to a tuberculin component, and the resulting erythema or induration is misinterpreted as a positive TST. A prospective double-blind study of TST results in healthcare providers receiving their primary hepatitis vaccination series is underway.
|Original language||English (US)|
|Number of pages||1|
|Journal||Clinical Infectious Diseases|
|State||Published - Dec 1 1997|